Minnesota, 2012

Damaging Winds in Minnesota, August 1, 2012

August 1, 2012 · NWS MPX · 2 events in 1 county or zone

Several thunderstorms developed during the morning of Wednesday, August 1st. One of the thunderstorms briefly became severe near Richmond, Minnesota, where several trees blew down, and reports of small boats flipped over.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Several thunderstorms developed during the morning of Wednesday, August 1st. One of the thunderstorms briefly became severe near Richmond, Minnesota, where several trees blew down, and reports of small boats flipped over.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 1, 5:28 AM CST, 3 hours 17 minutes earlier.

Area forecast discussion, Aug 1, 5:28 AM CST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
628 AM CDT WED AUG 1 2012

.UPDATE...FOR 12Z AVIATION DISCUSSION BELOW

&&

.DISCUSSION.../ISSUED 448 AM CDT WED AUG 1/

OVERVIEW...FEW THINGS TO SORT OUT THIS MORNING. RAISED TEMPS
TODAY...SEEMS WE HAVE UNDERESTIMATED THE WARMING POTENTIAL THE
PAST COUPLE DAYS. CHANCE TO LIKELY POPS THIS AFTERNOON AND EVENING
WITH A SLIGHT RISK OF SEVERE WEATHER FOR WIND AND HAIL...BUT
CAPPING REMAINS A CONCERN. UPPER LOW...THUNDERSTORMS...AND A
COOLING TREND STILL ON TAP LATE IN THE WEEK.

COUPLE FEATURES OF NOTE ON THE MORNING SATELLITE IMAGERY. CONTINUE
TO WATCH AN AREA OF CONVECTION IN SD FALL APART WITH CONTINUED
WARMING CLOUD TOPS. HOWEVER...THINK THE MORE INTERESTING
DEVELOPMENT IS SOME ALTO CU JUST NORTH OF THIS AREA MOVING INTO
EASTERN ND AND WESTERN MN THIS MORNING. THIS IS TIED TO THE STRONG
WARM AIR ADVECTION AND WE ARE OBVIOUSLY GETTING ENOUGH ISENTROPIC
LIFT TO GET US NEAR SATURATION. INCLUDED SMALL POPS ACROSS
NORTHERN FORECAST AREA BETWEEN 15-18Z TO ACCOUNT FOR POSSIBILITY
OF ELEVATED SHOWERS. 00Z NAM AND EC REFLECT THIS IN THE FIRST
12-15 HOURS OF THE FORECAST. PROBABLY THE MORE IMPORTANT QUESTION
IS WHEN AND WHERE SHOWERS/STORMS INITIATE THIS AFTERNOON OR
EVENING. WE PULLED POPS OUT OF THE 12-18Z IN MOST LOCATIONS...AND
STILL SOME SERIOUS QUESTION ABOUT EARLY DEVELOPMENT BETWEEN 18-22Z
WITH THE STRONG WARMING AND CAPPING TODAY. THE 00Z SOUNDING AT MPX
HAD +16C AT 850MB...BUT EXPECT THE 12Z SOUNDING TO LOOK MORE LIKE
THE 00Z ABR SOUNDING WITH +20C TO +23C...ABR WAS ACTUALLY +24.
THINK MORE LIKELY PERIOD FOR STORM INITIATION WILL BE AFTER 22Z
WHEN BOTH NAM/GFS ERODE MOST OF THE CAPPING. WE WILL BE ON THE
SOUTHERN FRINGE OF BEST MID LEVEL FLOW...SO SHEAR WILL BE MARGINAL
FOR ORGANIZATION. HOWEVER...WITH THE EXPECTED WARMING AND MODEST
LOW LEVEL MOISTURE AND STEEP LAPSE RATES...WE WILL HAVE VERY HIGH
CAPE VALUES. SO STRONG UPDRAFTS WITH WIND AND HAIL ARE POSSIBLE
ASSUMING THE CAP DOES INDEED GIVE WAY. THINK IT WILL BY THIS
EVENING. MESO MODEL GUIDANCE FAVORS SOUTHERN MN.

MEANWHILE...WITH 850MB TEMPS THAT WARM AND WHAT SHOULD BE A WELL
MIXED ATMOSPHERE TO GO ALONG WITH PLENTY OF SUN EARLY...THERE
SHOULD BE SOME SERIOUS HEAT TODAY. HAVE TO LIKE THE STRONG W-SW
FLOW TODAY. IN FACT...INCREASED WINDS THIS AFTERNOON. BUMPED HIGHS
TODAY BY 2-4 DEGREES AND HAVE 96 FOR THE TWIN CITIES METRO. THE
NAM IS QUITE AGGRESSIVE AND HAS CLOSE TO OR HIGHER THAN 100 IN MANY
SPOTS. THE GFS IS AS ALWAYS TOO COOL. THE FORECAST HIGHS TODAY ARE
PROBABLY CLOSEST TO THE EC...BUT A DEGREE OR SO HIGHER THAN THE EC
OVERALL. JUST HOPE I DONT WAKE UP AT 1 PM AFTER THIS MID NIGHT
SHIFT AND SEE SITES ALREADY REPORTING MID 90S...WITH HIGHS
EVENTUALLY IN THE UPPER 90S. NOT OUT OF THE QUESTION GIVEN THE
BACKWARD TRAJECTORIES SUGGESTING A FEED OF AIR FROM NEBRASKA WHERE
HIGHS WHERE IN THE MID TO UPPER 90S YESTERDAY.

SYSTEM ON FRIDAY HAS THE POTENTIAL FOR WIDESPREAD THUNDERSTORMS
AND WHAT LOOKS LIKE THE BEST SEVERE THREAT WE HAVE HAD IN A WHILE.
FAVORABLE UPPER FLOW PATTERN WITH THE SUBTROPICAL AND POLAR JETS
COMING TOGETHER AND GOOD THICKNESS DIFFLUENCE OUT AHEAD OF THE
UPPER LOW AND COOLING HEIGHTS SUGGEST LIKELY POPS. THERE WILL ALSO
BE NICE OVERLAP OF SHEAR AND INSTABILITY. GFS HAS 40-55KTS AT
500MB BY 06Z SATURDAY TO GO ALONG WITH 2000-2500 J/KG OF MUCAPE.
THE UPPER LOW LOOKS MORE LIKE SOMETHING TYPICALLY OBSERVED IN
SEPT/OCT...BUT WITH AUGUST WARMTH. A LITTLE WARM AT
850-700MB...BUT 9-11C AT 700MB IS NOT A SHOW STOPPER BY ANY MEANS.
PRIMARY AREA OF FOCUS IS IN CENTRAL MN AND NORTHWEST WI.

&&

.AVIATION.../12Z TAF ISSUANCE/
COLD FRONT TO PASS ACROSS THE TAF AREA TODAY INTO TONIGHT. WIDELY
SCATTERED SHRA/TS ARE POSSIBLE...ALTHOUGH ANTICIPATED
PROBABILITIES/COVERAGE ONLY WARRANT VCTS MENTIONS. ANY REDUCTIONS
TO MVFR ATTENDANT WITH THE SHRA/TS SHOULD BE BRIEF.
SOUTH/SOUTHWEST WINDS WILL SHIFT TO THE NORTHWEST WITH THE
FROPA...WITH GUSTS UP TO 20 KTS POSSIBLE AHEAD OF THE FRONT.

KMSP...VFR CONDITIONS WILL PREVAIL UNTIL MID AFTERNOON...AND THEN
MVFR REDUCTIONS MAY BRIEFLY ACCOMPANY VCSH/TS BETWEEN 21Z AND
02Z. SOUTHEAST WINDS TO START THE PERIOD WILL BECOME
SOUTHWESTERLY BY 15Z...SHIFT TO NORTHWESTERLY BY 02Z...AND
EVENTUALLY BECOME NORTHEASTERLY BY 12Z. GUSTS TO 17 KTS ARE
POSSIBLE WITH THE SOUTHWEST WINDS.

OUTLOOK//
THURSDAY...VFR. WINDS N AT 5G10KTS.
FRIDAY...VFR DURING THE DAY. EVENING MVFR/IFR CONDITIONS LIKELY IN
SHWRS/TSTMS. WIND SE AT 10G20KTS.
SATURDAY...VFR/MVFR WITH SHWRS/TSTMS POSSIBLE EARLY. WINDS W AT
10G20KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

LS/CLF
Hazardous weather outlook, Aug 1, 4:05 AM CST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
505 AM CDT WED AUG 1 2012

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
021015-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
505 AM CDT WED AUG 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER FROM LATE THIS AFTERNOON
INTO THE EARLY OVERNIGHT HOURS ACROSS SOUTHERN AND CENTRAL
MINNESOTA...AS WELL AS WEST CENTRAL WISCONSIN. THERE IS A THREAT
FOR WIND AND HAIL WITH THE STRONGEST STORMS LATE TODAY AND
TONIGHT. HOWEVER...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AND
STRONG TO SEVERE STORMS SHOULD BE ISOLATED.

VERY WARM TEMPERATURES ARE EXPECTED BY THIS AFTERNOON WITH HEAT
INDEX VALUES BETWEEN 95-100 IN MANY LOCATIONS ACROSS SOUTHERN
MINNESOTA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A GOOD CHANCE FOR STRONG THUNDERSTORMS IN THE FRIDAY
AFTERNOON TO EARLY SATURDAY MORNING TIME FRAME AS WELL. ALTHOUGH
STILL A COUPLE DAYS AWAY...IT APPEARS SEVERE WEATHER IS POSSIBLE
WITH THIS LATE WEEK SYSTEM. IN FACT...IF THE PATTERN HOLDS
TOGETHER...IT COULD BE ONE OF THE MORE ACTIVE SEVERE WEATHER DAYS
WE HAVE SEEN IN THIS OTHERWISE FAIRLY QUIET SUMMER IN TERMS OF
SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

The radar

The Minneapolis radar (KMPX), 95 km away, was scanning. The volume nearest the first event began at 14:44 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stearns

When
August 1, 8:45 AM CST
Where
Stearns County, 3.22 mi W of St Nicholas
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.384, -94.516

Trees were blown down near the intersection of Highway 22 and 171 Street.

Thunderstorm Wind, Stearns

When
August 1, 8:45 AM CST
Where
Stearns County, 0.48 mi E of Richmond
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
45.450, -94.520

Several trees and power lines were blown down around Richmond.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 387681, 387682.